Korean J Pancreas Biliary Tract.  2018 Apr;23(2):82-86. 10.15279/kpba.2018.23.2.82.

Ceftriaxone-Induced Acute Pancreatitis in Patient with Liver Abscess

Affiliations
  • 1Department of Internal Medicine, Daegu Catholic University School of Medicine, Daegu, Korea. songje@cu.ac.kr

Abstract

Acute pancreatitis is a rare complication in patients treated with ceftriaxone. Precipitation of ceftriaxone in the bile causes the formation of biliary sludge leading to the development of cholangitis, cholecystitis, or pancreatitis. We treated a patient with acute pancreatitis who developed this condition after the administration of ceftriaxone. A 70-year-old man presented in a drowsy state with fever. He was diagnosed with a liver abscess and treated with intravenously administrated ceftriaxone and metronidazole. He complained of dyspepsia and epigastric pain on the 25th day of ceftriaxone administration. Laboratory examination and abdominal computed tomography revealed biliary pancreatitis. Ceftriaxone-induced acute pancreatitis was suspected, and ceftriaxone administration was immediately discontinued. Two days later, serum amylase and lipase levels recovered to within reference range, and he showed rapid resolution of symptoms. We concluded that ceftriaxone results in the formation of biliary sludge and causes serious adverse events such as cholecystitis, cholangitis and biliary pancreatitis.

Keyword

Ceftriaxone; Pancreatitis; Biliary sludge; Pseudolithiasis
Full Text Links
  • KJPBT
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr